Alert archive / Virginia / High Wind Warnings in 2006
High Wind Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Nov 12, 2006, 6:26 PM EST for Carroll County, City of Galax, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2006, 6:26 PM EST (23:26 UTC)
- Expired
- Nov 12, 2006, 11:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
Counties Carroll County, VA, City of Galax, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 122326 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 626 PM EST SUN NOV 12 2006 ...HIGH WINDS CHANNELED ALONG I 77 IN CARROLL COUNTY... .NORTH-NORTHWEST WINDS BEING CHANNELED DOWN THE MOUNTAIN ALONG INTERSTATE 77 IN CARROLL COUNTY ARE REPORTEDLY AROUND 60 MPH. THESE WINDS SHOULD BEGIN TO DIMINISH AFTER 800 PM. VAZ016-130200- /O.NEW.KRNK.HW.W.0007.061112T2326Z-061113T0200Z/ CARROLL- INCLUDING THE CITY OF...GALAX 626 PM EST SUN NOV 12 2006 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. LOCALLY STRONG WINDS OF AROUND 60 MPH ALONG INTERSTATE 77 BETWEEN THE NORTH CAROLINA BORDER AND THE CREST OF THE BLUE RIDGE WILL CONTINUE THROUGH ABOUT 800 PM...AND THEN SHOULD GRADUALLY DIMINISH. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THESE WINDS ARE PARTICULARLY DANGEROUS TO HIGH PROFILE TRUCK TRAFFIC ALONG INTERSTATE 77. $$ JJ
3 follow-up statements
000 WWUS71 KRNK 130147 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 847 PM EST SUN NOV 12 2006 ...HIGH WINDS CONTINUE TO BE CHANNELED ALONG I 77 IN CARROLL COUNTY... VAZ016-130400- /O.EXT.KRNK.HW.W.0007.000000T0000Z-061113T0400Z/ CARROLL- INCLUDING THE CITY OF...GALAX 847 PM EST SUN NOV 12 2006 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM EST THIS EVENING... LAW ENFORCEMENT REPORTS LOCALLY STRONG WINDS CONTINUE ALONG INTERSTATE 77 BETWEEN THE NORTH CAROLINA BORDER AND THE CREST OF THE BLUE RIDGE. THESE WINDS SHOULD GRADUALLY DIMINISH THROUGH 1100 PM...BUT THERE WILL STILL BE OCCASIONAL GUSTS AS HIGH AS 60 MPH. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THESE WINDS ARE PARTICULARLY DANGEROUS TO HIGH PROFILE TRUCK TRAFFIC ALONG INTERSTATE 77. $$ JJ
000 WWUS71 KRNK 130209 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 909 PM EST SUN NOV 12 2006 ...HIGH WINDS CONTINUE TO BE CHANNELED ACROSS I 77 IN CARROLL COUNTY... VAZ016-130400- /O.CON.KRNK.HW.W.0007.000000T0000Z-061113T0400Z/ CARROLL- INCLUDING THE CITY OF...GALAX 909 PM EST SUN NOV 12 2006 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... VIRGINIA STATE POLICE HAS JUST REPORTED THAT WINDS REMAIN VERY STRONG ACROSS INTERSTATE 77 BETWEEN MILE MARKERS 2 AND 4...WITH WIND GUSTS OF AT LEAST 60 MPH. THESE WINDS SHOULD GRADUALLY DIMINISH THROUGH 1100 PM...BUT THERE WILL STILL BE OCCASIONAL GUSTS AS HIGH AS 60 MPH. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THESE WINDS ARE PARTICULARLY DANGEROUS TO HIGH PROFILE TRUCK TRAFFIC ALONG INTERSTATE 77...AS FOUR TRUCKS HAVE BEEN REPORTED BLOWN OVER. $$ JJ
000 WWUS71 KRNK 130351 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1051 PM EST SUN NOV 12 2006 ...STRONG WINDS WILL GRADUALLY DIMINISH OVERNIGHT... VAZ016-130500- /O.EXP.KRNK.HW.W.0007.000000T0000Z-061113T0400Z/ CARROLL- INCLUDING THE CITY OF...GALAX 1051 PM EST SUN NOV 12 2006 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM EST THIS EVENING... THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 11 PM EST THIS EVENING. THERE HAVE BEEN NO FURTHER REPORTS OF WIND PROBLEMS ALONG INTERSTATE 77. OBSERVATIONS IN NEARBY AREAS INDICATE THE WINDS ARE BEGINNING TO DIMINISH. LOOK FOR LOCALLY HIGHER NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ALONG INTERSTATE 77 NEAR FANCY GAP...WITH WINDS GRADUALLY DECREASING AFTER MIDNIGHT. $$ JJ
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Nov 12, 2:19 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Nov 12, 2:19 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 219 PM EST SUN NOV 12 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... NORTHERLY WINDS TO CONTINUE INTO THIS EVENING AS OCCLUDED LOW SPINS OFF THE VA/NC COAST. THIS LOW WILL EVENTUALLY TRACK TO THE NORTHEAST LATE MONDAY AFTERNOON/NIGHT. DESCENT PRESSURE GRADIENT BETWEEN THE OCCLUDED LOW OFF THE COAST AND INCOMING RIDGE ACROSS THE TN/OH VALLEY TO HAVE WINDY/BREEZY CONDITIONS INTO THIS EVENING. WITH A SUBSIDENCE INVERSION OVER THE AREA...NORTHERLY 30-40 KT LOW LEVEL JET WILL LIKELY KEEP WINDY CONDITIONS ALONG HIGHER RIDGES WHILE VALLEYS DECOUPLE. LOW LEVEL JET MAXIMIZING THIS AFTERNOON BUT WINDS REMAINED BELOW ADVISORY CRITERIA. WITH THE HIGHEST PRESSURE RISES ALONG THE VA/NC COAST THIS EVENING AND LACK OF STRONG COLD AIR ADVECTION...WE WILL BE CANCELING THE WIND ADVISORY FOR NW NC AND SW VA MOUNTAINS. RADAR SHOWING WESTERN EDGE OF RAIN SHIELD CONTINUING TO DIMINISH AS DRIER SLOWLY GETS WRAPPED IN FROM THE NW PER VISIBLE PICS. EXPECT AS LOW CENTER PASSES WELL EAST OF THE COAST OVERNIGHT WILL SEE MAJORITY OF SIGNIFICANT RAIN END THIS EVENING. HOWEVER SINCE STILL HAVE CONVEYOR BELT TO WRAP AROUND SYSTEM FROM THE NE PLAN TO KEEP SOME CHANCE POPS OUT EAST EARLY. MORE NORTHERLY TRAJECTORY LOOKS TO KEEP UPSLOPE PRECIP TO A MIN AND OTHER THAN TO ACCOUNT FOR SPORADIC -RA/-SN SHOWERS APPEARS 20/30 POPS AT MOST WESTERN SLOPES TONIGHT. S/W RIDGING QUICKLY PUSHES EAST BEHIND EXITING LOW ON MONDAY WITH SUBSIDENCE AND WARMING ALOFT MAKING FOR MORE SUN BY AFTERNOON. TRAPPED LOW LEVEL RH COMBO WITH MORE NORTHERLY FLOW MAY ALLOW FOR LINGERING LOW CLOUDS EASTERN HALF BUT MAINLY DURING THE MORNING. NOT A LOT OF DIURNAL TEMP SWING TONIGHT GIVEN MIXING/CLOUDS SO OVERALL 30S WEST TO 40S OUT EAST. EXITING 85H COLD POCKET SHOULD ALLOW FOR A GOOD REBOUND IN HIGHS MONDAY..WITH 60S EAST PENDING CLEARING AND 50S/NEAR 60 WEST. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... MONDAY NIGHT THROUGH TUESDAY... COASTAL LOW WILL BEGIN TO TRACK TO THE NORTH ALONG THE EAST COAST DURING THE PERIOD. A SURFACE LEE TROUGH WILL ALSO DEVELOP CREATING MINIMAL CONVERGENCE. THIS CONVERGENCE WILL LIKELY ONLY RESULT IN CLOUD DEVELOPMENT. WITH INCOMING RIDGING ALOFT...THE THREAT OF RAIN WILL BE VERY LOW. COULD SEE A WIDE RANGE IN TEMPERATURES MONDAY NIGHT AS WARM AIR ALOFT WILL KEEP RIDGES RATHER MILD...WHILE VALLEYS REMAIN COOL. WARM AIR CONTINUES TO ADVECT INTO THE REGION ON TUESDAY...WHICH WILL ALLOW TEMPERATURES TO RUN ABOUT 5F OR SO ABOVE NORMAL. TUESDAY NIGHT THROUGH THURSDAY... A SURFACE LOW DROPS OUT OF THE ROCKIES AND INTO THE CENTRAL PLAIN STATES TUESDAY NIGHT. THE UPPER LEVEL LOW GUIDING THIS SYSTEM WILL BE LOCATED IN SOUTH-CENTRAL CANADA/NORTH CENTRAL PLAIN STATES. BY WEDNESDAY...THESE TWO FEATURE WILL PHASE TOGETHER WITH THE WHOLE SYSTEM BECOMING MATURE IN THE MID WEST BY WEDNESDAY EVENING. THIS SYSTEM WILL THEN BECOME OCCLUDED AND QUASI-STATIONARY OVER THE OHIO VALLEY THURSDAY AND THURSDAY NIGHT. FOR THE IMMEDIATE AREA...THIS SYSTEM WILL BRING A SURGE OF WARM AIR INTO THE AREA ON WEDNESDAY FOLLOWED BY PERIODS OF RAIN WEDNESDAY NIGHT INTO THURSDAY MORNING. RAIN COULD BE HEAVY AT TIMES WITH GULF CONNECTION AND GOOD JET DYNAMICS OVER THE AREA WEDNESDAY NIGHT. I DID POPULATE WITH HPC GUIDANCE FOR THE EXTENDED. I ADJUSTED TEMPERATURES UP SEVERAL DEGREES...MAINLY OVERNIGHT LOWS...AS THE MID-WEEK SYSTEM REMAINS TO OUR WEST AND NO STRONG COLD CANADA AIR ADVECTING INTO THE REGION. EVEN THOUGH I WARMED TEMPERATURES DURING THIS TIME...THEY ARE EXPECTED TO BE BELOW NORMAL. FRIDAY-SUNDAY... TROUGHINESS WILL REMAIN OVER THE EAST COAST THROUGH THE WEEKEND. THIS WILL KEEP TEMPERATURES BELOW NORMAL. && .AVIATION... LOW PRESSURE TO THE SE COMBO WITH UPSLOPE FLOW WESTERN SLOPES WILL KEEP RANGE OF CONDITIONS FROM IFR/MVFR SE WVA SITES TO VFR/OCNL ELSEWHERE INTO THIS EVENING. SPOTTY -RA MAY OCCUR AT LYH/DAN WITH SPORADIC -RA/-SN BLF BUT OVERALL EXPECTING ONLY BRIEF REDUCTIONS IN VSBY. HOWEVER GUSTY N/NW WINDS WILL PREVAIL INTO LATE THIS AFTERNOON WITH SOME GUSTS ABOVE 30 KTS POSSIBLE ACROSS THE EASTERN SITES. SYSTEM EXITS THE COAST OVERNIGHT ALLOWING SOME DRYING TO TAKE PLACE ESPCLY EAST WHILE EXPECTING LOWER CEILINGS TO FILL BACK IN SE WVA WHERE MVFR/IFR LIKELY FOR THE MOST PART. RESIDUAL CLOUDS SHOULD FINALLY BREAK ON MONDAY ALTHO LINGERING MVFR CEILINGS AT TIMES EARLY WITH WITH LOW LEVEL RH HANGING ACROSS THE EAST. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/RCS/JH
Hazardous weather outlook, Nov 12, 2:13 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EST SUN NOV 12 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131145- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 213 PM EST SUN NOV 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Nov 12, 5:30 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 530 PM EST SUN NOV 12 2006 VAZ016-130030- CARROLL- INCLUDING THE CITY OF...GALAX 530 PM EST SUN NOV 12 2006 ...LOCALIZED STRONG WINDS ALONG I 77 IN CARROLL COUNTY... STRONG NORTH-NORTHWEST WINDS ARE BEING CHANNELED DOWN THE MOUNTAIN ALONG INTERSTATE 77 IN CARROLL COUNTY VIRGINIA. WINDS ESTIMATED AT 60 MPH HAVE BEEN REPORTED. TWO TRACTOR TRAILERS HAVE BEEN BLOWN OFF THE ROAD. THESE WINDS ARE EXPECTED TO DIMINISH BY 700 PM. JJ
Nearby
High Wind Warnings in Virginia, 2006Every high wind warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.